Ohio, 2020

Damaging Wind in Ohio, July 21, 2020

July 21, 2020 · NWS ILN · 1 event in 1 county or zone

A weakening line of thunderstorms moved through West Central Ohio during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weakening line of thunderstorms moved through West Central Ohio during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 2:49 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 21, 2:49 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
349 PM EDT Tue Jul 21 2020

.SYNOPSIS...
Upper level energy will cross the region this afternoon and help
lift a warm front northeast of the I-70 corridor this evening. A
more vigorous shortwave will approach from the west overnight,
spreading showers and thunderstorms across the region from
northwest to southeast. This upper level wave and eventual
surface cold front will lay out west to east through northern
Kentucky Wednesday night and early Thursday, with a lull in
activity expected from Thursday through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak warm front along the I-70 corridor continues to push
northeast this evening, denoted mostly by a dewpoint increase
from the mid 60s to lower 70s.

Upstream convection over southern IN may still hold a potential
for rapid development given heating and a favorable moisture
profile in the boundary layer, but the expectation attm is for
it to work into a slightly less favorable airmass and not
continue an eastward progression, dying out by evening as it
races ahead of the upper level shortwave energy still to the
west.

Storms pushing through central IN will continue an eastward
progression and clip northwest CWA through the remainder of the
day. Some boundary interactions may spread into the remainder of
the western CWA from outflow of these storms, with a southward-
diving feature noted overnight, reaching northern KY towards
daybreak. Placement of this feature looks to be primarily
storm- based and not on any upper flow.

Conglomeration of models are primarily dry for all but the
northwest and western 1/3 of CWA tonight. Lows will be in the
low 70s, commensurate with the current dewpoints seen this
afternoon.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Storms will spread NW to SE and linger for the bulk of the day,
keeping highs in the low to mid 80s in the north and near 90 in
the southeast which may stay dry for a better portion of the
day.

Storms will line up on a more w-e boundary that lays out south
of the Ohio River later overnight, possibly lingering in the
evening for the eastern sections of the CWA and Scioto Valley.
Lows will be around 70 and could go lower if the cold front is
more pronounced with a northwest flow, versus the westerly shift
noted attm.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Mid level short wave energy will move across the lower Great
Lakes through the day on Thursday. This will help push a cold
front southeast into the upper Ohio Valley Thursday into
Thursday night, leading to an increasing chance of showers and
thunderstorms as we head through the afternoon. The front will
then stall out along the Ohio River as it weakens Thursday night
into Friday. As a result, will linger some lower chance pops
through Friday, especially across southern portions of our fa.
Highs Thursday and Friday will be in the mid to upper 80s.

Mid level ridging over the mid Mississippi Valley will try to
build a little more to the northwest through Saturday, but some
very weak mid level energy dropping down the front side of the
ridge may be enough to allow for an isolated shower or
thunderstorm Saturday afternoon. The ridge will then begin to
break down with northwest flow aloft setting up across the
region through early next week. Occasional weak short waves
dropping down from the northwest will lead to some lower end
chances for thunderstorms at times for Sunday and Monday. Highs
both days will be in the upper 80s to lower 90s. A cold front
may eventually push southeast into the region heading into
Tuesday, resulting in some better chances for showers and
thunderstorms by the end of the long term period. Highs on
Tuesday will be in the mid to upper 80s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions will prevail until a line of storms works in
during the daylight hours on Wednesday from northwest and then
slowly tracks southeast, in response to an upper level shortwave
and subsequent surface boundary that will lay out west-east in
the later forecast.

Kept CVG/LUK out of any storms but do have a VFR shower for
tomorrow morning, evolving into thunderstorms in the afternoon.
Storms are more likely along the I-70 corridor and start around
daybreak with thunderstorms becoming more likely as the morning
progresses. Even with these storms possible, forecast remains
VFR until more concrete features are able to be discerned.

OUTLOOK...Thunderstorms will be possible at times through
Wednesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...JGL
AVIATION...Franks
Hazardous weather outlook, Jul 21, 4:00 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Tue Jul 21 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. An
isolated strong to severe storm is possible, with the potential for
damaging winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected again on Wednesday. A few strong to
severe storms will be possible, with the potential for damaging winds
and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Jul 21, 3:07 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
407 PM EDT Tue Jul 21 2020

OHZ034-035-212030-
Auglaize OH-Mercer OH-
407 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AUGLAIZE AND MERCER
COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT, radar indicated a strong thunderstorm near Geneva,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Celina, St. Marys, Coldwater, New Bremen, Minster, St. Henry, Fort
Recovery, Rockford, Wabash, Mendon, Chickasaw, Burkettsville,
Montezuma, Chattanooga, Kossuth, Tama, Egypt, Maria Stein, Neptune
and State Route 116 at State Route 197.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4068 8445 4068 8433 4038 8435
      4038 8443 4037 8443 4035 8471 4035 8480
      4073 8480
TIME...MOT...LOC 2006Z 264DEG 42KT 4056 8498

ch
Special weather statement, Jul 21, 3:28 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
428 PM EDT Tue Jul 21 2020

OHZ034-035-043-212100-
Auglaize OH-Shelby OH-Mercer OH-
428 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...AUGLAIZE
AND MERCER COUNTIES UNTIL 500 PM EDT...

At 427 PM EDT, radar indicated a strong thunderstorm near Coldwater,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
Minster, St. Henry, Cridersville, Anna, Botkins, Rockford, New
Knoxville, Moulton, Wabash, Mendon, Chickasaw, Buckland, Uniopolis
and Kettlersville.

This includes I-75 in Ohio between mile markers 99 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
      4064 8411 4064 8409 4037 8408 4042 8476
      4073 8476 4073 8446
TIME...MOT...LOC 2027Z 266DEG 41KT 4055 8466

ch

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 21, 3:36 PM EST to 3:38 PM EST
Where
Mercer County, 0.76 mi SSW of Celina
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.541, -84.578

A tree was downed in the 700 block of Murlin Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895082.